Low Carb Friends

Low Carb Friends (http://www.lowcarbfriends.com/bbs/)
-   Thyroid (http://www.lowcarbfriends.com/bbs/thyroid/)
-   -   Synthroid Scared (http://www.lowcarbfriends.com/bbs/thyroid/810583-synthroid-scared.html)

cyndyjlo 08-23-2013 06:39 AM

Synthroid Scared
 
Found this board while researching information on doctors and thought I'd post for some guidance. I have felt that my thyroid wasn't right for years now, and have gone to drs and endos. My symptoms have been the typical weight gain, extreme fatigue, depression, hair loss, dry skin, brain fog. I've had bloodwork done that always came back normal and have been repeatedly told that it must be hormonal changes and "of course you feel tired, you have 4 kids and work full time." I know of other working moms who are doing just fine!

Anyway, yesterday my general practitioner's office called with blood results from my recent physical to say that my cholesteral is up, my thyroid is underactive and they'd like me to come in for additional tests and to discuss synthroid. This after I had put the thyroid stuff out of my mind!

Meanwhile I've been seeing a dermitologist to help with the hair loss. I am on a strong antibiodic and getting injections in my scalp and eyebrows once a month for the next 6 months to prevent further hair loss. I'm only 40 by the way, so that is why I am treating the hair loss with such agressiveness.

So I read last night that a side effect of synthroid is hair loss and that you usually have to be on it for life. I don't think I can do that - what if I lose more hair? What if the synthroid still doesn't work?

Sorry for the rant I just felt that people on this board might understand my panic. I realize that this is not the big deal I'm making it out to be - it's not life or death. Overall I'm healthy and know that I should be and I am grateful for that.

Leo41 08-23-2013 07:29 AM

My understanding is that hair loss ican be a temporary side effect with many thyroid replacement hormones. Personally, I've never experienced that problem. When side effects are listed, they have been experienced by some people, but not everyone.

In any case, it is supposed to be just temporary, as your body adjusts to incoming hormones. And, yes, once your thyroid slows (hypothyroid), you need to be on Rx thyroid hormones for life.

Your only choice is what form you take. If you opt not to take thyroid replacement hormones, you need to understand that your thyroid regulates your metabolism and bodily functions in many ways. It would be foolish to refuse to take anything.

cyndyjlo 08-23-2013 09:59 AM

Thank you, Leo41. I'm a bit calmer now. I spoke to a friend on the phone today who basically said the same thing that you wrote. Guess that I need to just adjust to the idea. My first reaction to this whole thing was just anger. I really feel like I pursued this whole thyroid problem with doctors for at least four years. I print up the list of symptoms every time to bring and I have all of them.

Anyway, I can see from your stats that you are doing very well with your weight and your response sounds to me like you are happy with your thyroid treatment. That is hopeful for me!

Thank you for taking the time to respond.

Leo41 08-23-2013 12:12 PM

I listened to my primary doctor for 5 YEARS as he told me that I didn't have any thyroid problem, and I was just experiencing 'normal aging.' Finally, I was so sick that I self-referred to an endo and was immediately diagnosed and treated. This is a very common problem for women.

Without my Rx thyroid, I wouldn't be able to function.

Don't be afraid. But since you will have this condition for life, start learning all you can about it so that you can be pro-active in your own treatment. I have a great endo, but I consider my treatment to be my responsibility and keep all my lab reports, and check the latest results before each appointment.

cyndyjlo 08-23-2013 03:02 PM

Thanks, that's great advice. I always keep copies of everything for my kids' medical records - you are right that I need to now do that for myself.

inatic 08-23-2013 04:46 PM

my hair started falling out again not long ago on amour. I had to switch meds. There is usually something interferring or low if you are losing hair on your meds. For me it can sometimes be low iron and /or the instability of the med or my absorption.

KeirasMom 08-26-2013 10:25 AM

My hair was falling out due to my thyroid disease. Since I've been on Synthroid, it's healthier than it's ever been.

cyndyjlo 08-27-2013 01:04 PM

That's good to hear. Maybe my hair loss will stop - that would be great news. This board has lots of info, so thanks to all that contribute. I am reading up before my dr appt today!

Kimmietoo 08-27-2013 08:10 PM

One extremely common symptom of hypothyroidism is losing the outer third of your eyebrow.

Hair loss can also be a symptom of the disease, along with all of the other problems that you mentioned having.

Now that you are clinically hypothyroid, once you get on the right meds for you and get the dose correctly calculated, you will feel MUCH better.

The most important thing that you can do is to arm yourself with information. Just as it was a challenge to get your diagnosis, it is often a challenge to get the best meds for you and in the most appropriate doseage.

GME 08-27-2013 08:15 PM

My hair loss stopped when I went ON thyroid medication. I don't take synthroid though.

valentine319 09-10-2013 01:38 AM

Synthroid can term long term hair loss even when stable. Some only have it when adjusting some never recover without changing meds. I'm one of the rare people who continually loses hair on synthroid. I'm on a natural thyroid hormone RX of course. Another place that has information is mediboard.com . It covers many autoimmune. Graves is overactive. Hashimotos is underactive. Whether you have the autoimmune type the symptoms are the same. Please be aware that many uk studies are showing adding T3 to synthroid improves depression. I will not lie. It's hard to find a good dr. Some don't listen, some don't pay attention to anything other than a range and not how you feel. Feel free to PM me.


All times are GMT -7. The time now is 05:54 PM.